Iowa, 2007

Flood in Iowa, March 23 to 26, 2007

March 23 to 26, 2007 · NWS DMX · 1 event in 1 county or zone

The weather pattern became much quieter after the blizzard through a good part of the month. There was no widespread precipitation again until the 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The weather pattern became much quieter after the blizzard through a good part of the month. There was no widespread precipitation again until the 20th. The final 12 days of the month, however, saw frequent shower and thunderstorm activity. River levels were already elevated from the melting snow earlier in the month. The rainfall brought a few of them above flood stage once again with the Cedar River going over its banks in Cedar Falls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 22, 2:45 PM CST, 10 hours earlier.

Area forecast discussion, Mar 22, 2:45 PM CST, 10 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
345 PM CDT THU MAR 22 2007

.DISCUSSION...
FNTL BNDRY HAS DROPPED SOUTH OF THE STATE FAR ENOUGH TO KEEP THE WX
ACTION TO THE SOUTH FOR THE FIRST PART OF THE EVE.  WAA WILL BEGIN
OVER NIGHT AND EXPECT A LARGE AREA OF TSRA TO DVLP OVR NIGHT BEFORE
FIRST IMPL LIFTING NEWD IN THE FLOW PASSES.  RELATIVELY QUITE FOR
FRI AS FNT IS PUSHED TO THE S.  ANOTHER ROUND OF CNVCTN FOR THE WKND
AS BNDRY LFTS NWD THRU THE PD.  AN UNSETTLED PD WITH TROF REMAINING
IN THE WRN U.S.  PROBS IN FCST ARE WITH THE AMOUNT OF RAFL OVR THE
NXT SVRL DAYS AND WITH SVR POTENTIAL.  BEST CHC FOR SVR APPEARS TO
BE FOR SUN AND WED/WED NGT TIMEFRAME.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

M
Hazardous weather outlook, Mar 22, 4:05 AM CST, 20 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
505 AM CDT THU MAR 22 2007

IAZ004-005-024-035-039-049-231015-
EMMET-KOSSUTH-HUMBOLDT-WEBSTER-BLACK HAWK-MARSHALL-
505 AM CDT THU MAR 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

MINOR RIVER FLOODING...PRIMARILY PRODUCED BY SNOW MELT...WILL
CONTINUE ALONG SECTIONS OF THE DES MOINES...IOWA...AND CEDAR
RIVERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ALTHOUGH MANY RIVERS WILL CONTINUE TO SEE GRADUAL FALLS THIS
WEEK...A FEW LOCATIONS MAY STILL REMAIN ABOVE FLOOD STAGE. FOR
DETAILS REGARDING PARTICULAR SITES OR WARNINGS AND
ADVISORIES...PLEASE VISIT THE RIVERS AND HYDROLOGY SECTION OF OUR
WEB PAGE AT WEATHER.GOV/DESMOINES.

ADDITIONAL THUNDERSTORMS ARE EXPECTED FRIDAY NIGHT THROUGH
MONDAY...THEN AGAIN LATE TUESDAY AND WEDNESDAY. LOCALLY HEAVY
RAINFALL IS POSSIBLE THIS WEEKEND WITH A CHANCE OF SEVERE STORMS
ON SUNDAY AND AGAIN WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AND WEDNESDAY.

IAZ006-007-015>017-023-025>028-033-034-036>038-044>048-050-
057>062-070>075-081>086-092>097-231015-
WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-POCAHONTAS-WRIGHT-
FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-HAMILTON-HARDIN-GRUNDY-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-TAMA-AUDUBON-GUTHRIE-DALLAS-
POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
505 AM CDT THU MAR 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY TONIGHT ACROSS MAINLY THE
SOUTHERN HALF OF IOWA. LOCALLY HEAVY RAINFALL IS POSSIBLE...BUT
SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL THUNDERSTORMS ARE EXPECTED FRIDAY NIGHT THROUGH MONDAY THEN
AGAIN TUESDAY NIGHT THROUGH WEDNESDAY. LOCALLY HEAVY RAINFALL IS POSSIBLE
THIS WEEKEND. THERE IS A CHANCE OF SEVERE STORMS ON SUNDAY AND
AGAIN WEDNESDAY. NUMEROUS ROUNDS OF THUNDERSTORMS DURING THE PERIOD MAY
AFFECT LOCAL STREAMS THAT ARE ALREADY RUNNING NEAR BANK FULL DUE
TO RECENT SNOW MELT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AND WEDNESDAY.

MOYER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Black Hawk

When
March 23, 12:45 AM CST to March 26, 4:30 AM CST
Where
Black Hawk County, Cedar Falls
Cause
Heavy Rain
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
42.520, -92.450

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15717.